Wisconsin, 2008

Damaging Wind in Wisconsin, June 5, 2008

June 5, 2008 · NWS MPX · 1 event in 1 county or zone

A warm frontal boundary was the catalyst for severe weather on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm frontal boundary was the catalyst for severe weather on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 5, 2:14 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 5, 2:14 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
314 PM CDT THU JUN 5 2008

.DISCUSSION...
A VERY POTENT SFC LOW PRESSURE SYSTEM WAS OVER THE CENTRAL KANSAS
LATE THIS AFTERNOON WITH 989MB CENTER WITH LONGWAVE TROUGH OVER
THE WESTERN HALF OF THE NATION. SYSTEM IS FORECAST TO LIFT NORTHEAST
INTO SOUTHERN CANADA BEFORE WEAKENING BY SATURDAY MORNING. STRONG
CYCLONIC UPPER LEVEL JET EXTENDED FM THE SOUTHERN PLAINS INTO THE
UPPER MIDWEST. THIS COUPLE WITH INTENSIFICATION OF LOW LEVEL JET
WILL PROVIDE MODERATE TO STRONG SHEAR ENVIRONMENT...CONDUCED FOR
THE DEVELOPMENT OF SUPERCELLS. MESOSCALE COVECTIVE SYSTEM HAD
ALREADY DEVELOPED OVER SOUTH CENTRAL MN...THIS SYSTEM WILL BRING
ROUND OF STRONG TO SEVERE STORMS OVER CENTRAL MN AND WEST CENTRAL
WISCONSIN THIS EVENING. WARM FRONT IS EXPECTED TO REMAINS SOUTH OF
MOST OF CWA INTO THE EARLY PART OF THE EVENING...THEN LIFT NORTH
ACRS THE ENTIRE CWA OVERNIGHT. THE MAIN SEVERE WEATHER THREAT THIS
EVENING WILL BE LARGE HAIL AND POSSIBLY DAMAGING WINDS WITH THE
TORNADO THREAT ALONG THE SOUTHERN TIER COUNTIES OF OUR CWA.

IN ADDITION TO THE SEVERE THREAT THIS EVENING/TONIGHT...FLASH
FLOODING RAINS WILL POSE ANOTHER PROBLEM...AS THUNDERSTORMS TRAIN
OVER THE AREA. RAINFALL RATES COULD EXCEED OVER AN INCH PER HOUR.
FLASH FLOOD GUIDANCE VALUES ARE AROUND 3 INCHES IN 3 HOURS.
PROBABILISTIC FORECASTS ARE INDICATED RAINFALL TOTALS 4 TO 5
INCHES BY FRIDAY MORNING OVER CENTRAL AND SOUTH CENTRAL MN.
THUS...FLASH FLOOD WATCH WILL CONTINUE TONIGHT THROUGH FRIDAY MRNG.

IN THE MEDIUM AND LONG RANGE...LONGWAVE TROUGH RETROGRADE BACK
OVER THE WESTERN CONUS. THIS RATHER ACTIVE WEATHER PERIOD THROUGH
MUCH OF NEXT WEEK.

&&

.AVIATION.../18Z TAF ISSUANCE/

CLOUDS WILL SCATTER OUT BRIEFLY THIS AFTERNOON...WITH TEMPORARY VFR
CONDITIONS PRIOR TO THE ARRIVAL OF THE SHOWERS AND THUNDERSTORMS.
STRONG THUNDERSTORMS ENTERING SOUTHWESTERN MINNESOTA AROUND 18Z
WILL SPREAD EAST AND NORTH THIS AFTERNOON AND EVENING. STRONG
WINDS...HAIL...AND IFR CONDITIONS WILL ACCOMPANY MANY OF THE
THUNDERSTORMS. SHOWERS WILL CONTINUE INTO THE MORNING HOURS ON
FRIDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ANOKA-BENTON-BLUE
     EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
     FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
     KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE
     LACS-MORRISON-NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-
     SCOTT-SHERBURNE-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-TODD-
     WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE.

WI...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BARRON-DUNN-PEPIN-
     PIERCE-POLK-ST. CROIX.

&&
Hazardous weather outlook, Jun 5, 11:22 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1222 PM CDT THU JUN 5 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061730-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1222 PM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHWEST
AND SOUTH CENTRAL MINNESOTA BY MID AFTERNOON...AND SPREAD ACROSS
THE REMAINDER OF THE OUTLOOK AREA THROUGH THE EVENING HOURS. THERE
IS A THREAT FOR TORNADOES...ESPECIALLY ALONG AND SOUTH OF A LINE
FROM REDWOOD FALLS TO HASTINGS. LARGE HAIL...DAMAGING
WINDS...INTENSE CLOUD TO GROUND LIGHTNING...AND FLASH FLOODING ARE ALSO A
DISTINCT POSSIBILITY INTO THE OVERNIGHT HOURS ACROSS MUCH OF THE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE ACROSS EASTERN MINNESOTA AND WEST CENTRAL
WISCONSIN ON FRIDAY. SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND
AHEAD OF THE FRONT.

THERE IS ALSO THE POSSIBILITY OF STRONG WINDS DEVELOPING IN THE
WAKE OF THE COLD FRONT ACROSS CENTRAL AND SOUTHERN MINNESOTA
DURING THE DAY FRIDAY. CHECK LATER OUTLOOKS FOR ADDITIONAL
DETAILS.

THUNDERSTORM CHANCES WILL RETURN TO THE OUTLOOK AREA ON SATURDAY
AND CONTINUE THROUGH NEXT TUESDAY. SEVERE STORMS MAY OCCUR ON
SATURDAY AND AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS HIGHLY LIKELY THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG AND SOUTH OF AN APPLETON...TO TWIN
CITIES METRO...TO RED WING LINE.

LS/RAH

In the hours before

Special weather statement, Jun 5, 3:32 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 PM CDT THU JUN 5 2008

MNZ070-052215-
DAKOTA-
432 PM CDT THU JUN 5 2008

...SIGNIFICANT WEATHER ALERT FOR DAKOTA COUNTY UNTIL 515 PM CDT...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTH OF CREDIT RIVER. THIS STORM WAS
MOVING NORTHEAST AT 50 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LAKEVILLE.
  BURNSVILLE.
  EAGAN.
  MENDOTA HEIGHTS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

LS
Special weather statement, Jun 5, 3:37 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
437 PM CDT THU JUN 5 2008

MNZ076-077-052200-
LE SUEUR-RICE-
437 PM CDT THU JUN 5 2008

...SIGNIFICANT WEATHER ALERT FOR LE SUEUR AND RICE COUNTIES UNTIL 500
PM CDT...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES EAST OF KILKENNY. THIS STORM WAS MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  KILKENNY.
  MONTGOMERY.
  LONSDALE.
  NORTHFIELD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

LS
Local storm report, Jun 5, 3:54 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
454 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             CHASKA                  44.82N 93.61W
06/05/2008  M0.75 INCH       CARVER             MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Jun 5, 3:55 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             1 SE MORGAN             44.41N 94.91W
06/05/2008  M0.88 INCH       REDWOOD            MN   TRAINED SPOTTER

0241 PM     HAIL             1 SE MORGAN             44.40N 94.91W
06/05/2008  M0.88 INCH       REDWOOD            MN   TRAINED SPOTTER

0302 PM     HAIL             8 SW NEW ULM            44.23N 94.57W
06/05/2008  M0.75 INCH       BROWN              MN   TRAINED SPOTTER

0314 PM     HAIL             2 SE NEW ULM            44.29N 94.43W
06/05/2008  M0.88 INCH       BROWN              MN   TRAINED SPOTTER

0315 PM     HAIL             GAYLORD                 44.55N 94.22W
06/05/2008  M0.88 INCH       SIBLEY             MN   LAW ENFORCEMENT

0321 PM     HAIL             7 NE NEW ULM            44.38N 94.36W
06/05/2008  M0.88 INCH       NICOLLET           MN   TRAINED SPOTTER

0330 PM     HAIL             HAMBURG                 44.73N 93.96W
06/05/2008  M0.88 INCH       CARVER             MN   PUBLIC

0338 PM     HAIL             8 SE GAYLORD            44.47N 94.10W
06/05/2008  M0.75 INCH       SIBLEY             MN   TRAINED SPOTTER

0340 PM     HAIL             WACONIA                 44.85N 93.79W
06/05/2008  M0.75 INCH       CARVER             MN   PUBLIC

0343 PM     HAIL             WACONIA                 44.85N 93.79W
06/05/2008  M0.75 INCH       CARVER             MN   TRAINED SPOTTER

            OCCURED AT HIGHWAY 5 AND 284. HAIL COVERING THE GROUND.

0349 PM     HAIL             VICTORIA                44.87N 93.66W
06/05/2008  M0.88 INCH       CARVER             MN   AMATEUR RADIO

0351 PM     HAIL             CHASKA                  44.82N 93.61W
06/05/2008  M0.88 INCH       CARVER             MN   NWS EMPLOYEE

            REPORTED BY OFF DUTY NWS EMPLOYEE.

0353 PM     HAIL             CHANHASSEN              44.86N 93.56W
06/05/2008  M1.00 INCH       CARVER             MN   NWS EMPLOYEE

0355 PM     HAIL             1 N SHOREWOOD           44.91N 93.59W
06/05/2008  M0.75 INCH       HENNEPIN           MN   AMATEUR RADIO

            HAIL WAS OBSERVED IN TONKA BAY

0401 PM     HAIL             PLYMOUTH                45.02N 93.46W
06/05/2008  M1.25 INCH       HENNEPIN           MN   TRAINED SPOTTER

            .5 MILES NORTH OF 394 AT 694

0403 PM     HAIL             MINNETONKA              44.91N 93.50W
06/05/2008  M1.00 INCH       HENNEPIN           MN   AMATEUR RADIO

            OBSERVED AT THE INTERSECTION OF CARLSON PARKWAY AND 494

0410 PM     HAIL             CHASKA                  44.82N 93.61W
06/05/2008  M0.75 INCH       CARVER             MN   TRAINED SPOTTER

0412 PM     HAIL             CHASKA                  44.82N 93.61W
06/05/2008  M0.88 INCH       CARVER             MN   NWS EMPLOYEE

0413 PM     HAIL             BROOKLYN CENTER         45.07N 93.32W
06/05/2008  M0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Jun 5, 4:01 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             MAPLE GROVE             45.11N 93.46W
06/05/2008  M0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

            HAIL WAS OBSERVED AT THE INTERSECTION OF 63RD AND HWY 169

0450 PM     HEAVY RAIN       MINNEAPOLIS             44.96N 93.27W
06/05/2008  E0.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

            46TH STREET AND HIAWATHA AVE S 80 PERCENT OF ROAD FLOODED
            ESTIMATED AT 3-5 INCHES DEEP.

&&

MKM
Local storm report, Jun 5, 4:50 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HEAVY RAIN       MINNEAPOLIS             44.96N 93.27W
06/05/2008  E0.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

            46TH STREET AND HIAWATHA AVE S 80 PERCENT OF ROAD FLOODED
            ESTIMATED AT 3-5 INCHES DEEP.

&&

MKM

The radar

The Minneapolis radar (KMPX), 88 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Croix

When
June 5, 5:15 PM CST
Where
St. Croix County, 1.2 mi NW of Hammond
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.990, -92.470

Large tree and power line downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115819.